Alert archive / Washington / River Flood Warnings in 2009
River Flood Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this river flood warning at Jan 7, 2009, 7:02 PM PST for Whitman County, Washington; Latah County, Idaho. It took effect at Jan 8, 2009, 2:05 PM PST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2009, 7:02 PM PST (03:02 UTC)
- In effect from
- Jan 8, 2009, 2:05 PM PST
- Expired
- Jan 9, 2009, 6:32 AM PST
- In force
- 16 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- Minor
Counties Latah County, ID, Whitman County, WA
The radar
The Spokane radar (KOTX), 99 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Palouse River near Potlatch (PLOI1). The gauge peaked at 15.87 ft at Jan 8, 2009, 10:00 PM PST.
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 16 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 13345000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS46 KOTX 080302 FLWOTX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SPOKANE, WA 702 PM PST WED JAN 07 2009 ...THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN WASHINGTON...IDAHO... PALOUSE RIVER NEAR POTLATCH AFFECTING WHITMAN AND LATAH COUNTIES WARM TEMPERATURES COMBINED WITH WINDY CONDITIONS AND FORECAST RAINFALL OVER LATAH COUNTY WILL PRODUCE SIGNIFICANT RISES ON THE PALOUSE RIVER NEAR POTLATCH IDAHO. THE RIVER WILL RISE TO FLOOD STAGE BY 7AM THURSDAY MORNING. THIS WILL CREATE MINOR FLOODING ALONG THE PALOUSE RIVER FROM POTLATCH...IDAHO DOWNSTREAM TO PALOUSE...WASHINGTON. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=OTX WAC075-IDC057-081502- /O.NEW.KOTX.FL.W.0001.090108T1605Z-090109T0600Z/ /PLOI1.1.RS.090108T1605Z.090108T1800Z.090108T1931Z.NO/ 702 PM PST WED JAN 07 2009 THE NATIONAL WEATHER SERVICE IN SPOKANE, WA HAS ISSUED A * FLOOD WARNING FOR THE PALOUSE RIVER NEAR POTLATCH. * FROM THURSDAY MORNING TO THURSDAY EVENING...OR UNTIL THE WARNING IS CANCELLED. * AT 06:45 PM WEDNESDAY THE STAGE WAS 11.2 FEET. * FLOOD STAGE IS 15.0 FEET. * THE RIVER IS FORECAST TO REACH FLOOD STAGE BY 7AM THURSDAY. * MINOR FLOODING IS FORECAST WITH A CREST TO 15.4 FEET BY 10 AM THURSDAY. * AT 15.0 FEET...FLOODING OF LOW LYING AREAS BETWEEN POTLATCH, ID AND PALOUSE, WA IS LIKELY. THIS INCLUDES THE LIONS CLUB COMMUNITY PARK. $$
5 follow-up statements
000 WGUS86 KOTX 080703 FLSOTX FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE, WA 1103 PM PST WED JAN 07 2009 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN WASHINGTON...IDAHO.. PALOUSE RIVER NEAR POTLATCH AFFECTING WHITMAN AND LATAH COUNTIES WARM TEMPERATURES COMBINED WITH WINDY CONDITIONS AND FORECAST RAINFALL OVER LATAH COUNTY WILL PRODUCE SIGNIFICANT RISES ON THE PALOUSE RIVER NEAR POTLATCH IDAHO. THE RIVER WILL RISE TO FLOOD STAGE BY 7AM THURSDAY MORNING. THIS WILL CREATE MINOR FLOODING ALONG THE PALOUSE RIVER FROM POTLATCH...IDAHO DOWNSTREAM TO PALOUSE...WASHINGTON. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=OTX WAC075-IDC057-081903- /O.CON.KOTX.FL.W.0001.090108T1605Z-090109T0131Z/ /PLOI1.1.RS.090108T1605Z.090108T1800Z.090108T1931Z.NO/ 1103 PM PST WED JAN 07 2009 THE FLOOD WARNING CONTINUES FOR THE PALOUSE RIVER NEAR POTLATCH * FROM THURSDAY MORNING TO THURSDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED. * AT 10:45 PM WEDNESDAY THE STAGE WAS 11.6 FEET * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET * THE RIVER IS FORECAST TO REACH FLOOD STAGE BY 7AM THURSDAY. * MINOR FLOODING IS FORECAST WITH A CREST TO 15.4 FEET BY 10 AM THURSDAY. * AT 15.0 FEET...FLOODING OF LOW LYING AREAS BETWEEN POTLATCH, ID AND PALOUSE, WA IS LIKELY. THIS INCLUDES THE LIONS CLUB COMMUNITY PARK. $$
000 WGUS86 KOTX 081447 FLSOTX FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE, WA 647 AM PST THU JAN 08 2009 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN WASHINGTON...IDAHO... PALOUSE RIVER NEAR POTLATCH AFFECTING WHITMAN AND LATAH COUNTIES ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN IDAHO.. COEUR DALENE RIVER AT CATALDO AFFECTING SHOSHONE AND KOOTENAI COUNTIES SIGNIFICANT RAINFALL COMBINED WITH SNOWMELT WILL CONTINUE TO PRODUCE RISES ON MANY OF THE RIVERS AND STREAMS IN SOUTHEAST WASHINGTON AND OVER THE CENTRAL IDAHO PANHANDLE. IN PARTICULAR... MINOR FLOODING IS EXPECTED TO OCCUR ON THE PALOUSE RIVER AS WELL AS PORTIONS OF THE COEUR DALENE RIVER. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=OTX IDC055-079-090247- /O.CON.KOTX.FL.W.0002.090109T0234Z-090109T1323Z/ /CTLI1.1.ER.090109T0234Z.090109T0600Z.090109T0723Z.NO/ 647 AM PST THU JAN 08 2009 THE FLOOD WARNING CONTINUES FOR THE COEUR DALENE RIVER AT CATALDO * FROM THIS EVENING TO LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED. * AT 06:30 AM THURSDAY THE STAGE WAS 40.5 FEET * MINOR FLOODING IS FORECAST TO DEVELOP BY LATE AFTERNOON. * FLOOD STAGE IS 43.0 FEET * AT 43.0 FEET...MINOR FLOODING OF FARMLAND FROM CATALDO DOWNSTREAM TO HARRISON IS LIKELY. THE CAMPGROUND AT CATALDO WILL ALSO BEGIN TO FLOOD. $$ WAC075-IDC057-090131- /O.EXT.KOTX.FL.W.0001.090108T1726Z-090109T0131Z/ /PLOI1.1.RS.090108T1726Z.090108T1800Z.090108T1931Z.NO/ 647 AM PST THU JAN 08 2009 THE FLOOD WARNING CONTINUES FOR THE PALOUSE RIVER NEAR POTLATCH * UNTIL THIS AFTERNOON...OR UNTIL THE WARNING IS CANCELLED. * AT 05:45 AM THURSDAY THE STAGE WAS 12.6 FEET * MINOR FLOODING IS FORECAST TO DEVELOP THIS AFTERNOON. * FLOOD STAGE IS 15.0 FEET * AT 15.0 FEET...FLOODING OF LOW LYING AREAS BETWEEN POTLATCH, ID AND PALOUSE, WA IS LIKELY. THIS INCLUDES THE LIONS CLUB COMMUNITY PARK. $$
000 WGUS86 KOTX 082053 FLSOTX FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE, WA 1253 PM PST THU JAN 08 2009 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN IDAHO... WASHINGTON... COEUR DALENE RIVER AT CATALDO AFFECTING SHOSHONE AND KOOTENAI COUNTIES PALOUSE RIVER NEAR POTLATCH AFFECTING WHITMAN AND LATAH COUNTIES SNOWMELT AND RAINFALL OVER THE LAST 48 HOURS WILL PRODUCE SIGNIFICANT RISES ON THE PALOUSE RIVER NEAR POTLATCH AND THE COEUR DALENE RIVER NEAR CATALDO. AT THIS TIME ONLY MINOR FLOODING IS EXPECTED ALONG BOTH RIVERS. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=OTX IDC055-079-090853- /O.EXT.KOTX.FL.W.0002.090108T2303Z-090109T1807Z/ /CTLI1.1.ER.090108T2303Z.090109T0600Z.090109T1207Z.NO/ 1253 PM PST THU JAN 08 2009 ...FLOOD WARNING EXTENDED UNTIL FRIDAY MORNING...THE FLOOD WARNING CONTINUES FOR THE COEUR DALENE RIVER AT CATALDO * UNTIL FRIDAY MORNING...OR UNTIL THE WARNING IS CANCELLED. * AT 12:30 PM THURSDAY THE STAGE WAS 42.0 FEET * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 43.0 FEET * THE RIVER IS FORECAST TO CREST NEAR 43.8 FEET LATE TONIGHT BEFORE FALLING BELOW FLOOD STAGE EARLY FRIDAY MORNING. * AT 44.0 FEET...HOMES NEAR THE RIVER MAY EXPERIENCE SOME FLOODING OF BASEMENTS. CCC ROAD WILL BEGIN TO BE FLOODED NEAR THE MENNONITE CHURCH. $$ WAC075-IDC057-090852- /O.EXT.KOTX.FL.W.0001.090108T2205Z-090109T1200Z/ /PLOI1.1.RS.090108T2205Z.090109T0000Z.090109T1200Z.NO/ 1253 PM PST THU JAN 08 2009 ...FLOOD WARNING EXTENDED UNTIL LATE TONIGHT...THE FLOOD WARNING CONTINUES FOR THE PALOUSE RIVER NEAR POTLATCH * UNTIL LATE TONIGHT...OR UNTIL THE WARNING IS CANCELLED. * AT 11:45 AM THURSDAY THE STAGE WAS 13.6 FEET * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET * THE RIVER IS FORECAST TO REACH FLOOD STAGE LATE THIS EVENING AND CREST AROUND 15 FEET BRIEFLY BEFORE FALLING BELOW FLOOD STAGE EARLY TOMORROW MORNING. * AT 15.0 FEET...FLOODING OF LOW LYING AREAS BETWEEN POTLATCH, ID AND PALOUSE, WA IS LIKELY. THIS INCLUDES THE LIONS CLUB COMMUNITY PARK. $$ FONTENOT
000 WGUS86 KOTX 090335 FLSOTX FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE, WA 735 PM PST THU JAN 08 2009 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN IDAHO... WASHINGTON... COEUR DALENE RIVER AT CATALDO AFFECTING SHOSHONE AND KOOTENAI COUNTIES PALOUSE RIVER NEAR POTLATCH AFFECTING WHITMAN AND LATAH COUNTIES SNOWMELT AND RAINFALL OVER THE LAST 48 HOURS WILL PRODUCE FLOODING ON THE PALOUSE RIVER NEAR POTLATCH AND THE COEUR DALENE RIVER NEAR CATALDO. AT THIS TIME ONLY MINOR FLOODING IS EXPECTED ALONG BOTH RIVERS. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=OTX IDC055-079-091535- /O.EXT.KOTX.FL.W.0002.000000T0000Z-090109T2000Z/ /CTLI1.1.RS.090109T0236Z.090109T0600Z.090109T1401Z.NO/ 735 PM PST THU JAN 08 2009 ...FLOOD WARNING EXTENDED UNTIL FRIDAY AFTERNOON...THE FLOOD WARNING CONTINUES FOR THE COEUR DALENE RIVER AT CATALDO * UNTIL FRIDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED. * AT 07:01 PM THURSDAY THE STAGE WAS 43.0 FEET * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 43.0 FEET * THE RIVER IS FORECAST TO CREST NEAR 43.8 FEET LATE THURSDAY NIGHT OR EARLY FRIDAY MORNING AND FALL BELOW FLOOD STAGE BY LATE FRIDAY MORNING. * AT 44.0 FEET...HOMES NEAR THE RIVER MAY EXPERIENCE SOME FLOODING OF BASEMENTS. CCC ROAD WILL BEGIN TO BE FLOODED NEAR THE MENNONITE CHURCH. $$ WAC075-IDC057-091535- /O.EXT.KOTX.FL.W.0001.000000T0000Z-090109T2000Z/ /PLOI1.1.RS.090108T2322Z.090109T0201Z.090110T2000Z.NO/ 735 PM PST THU JAN 08 2009 ...FLOOD WARNING EXTENDED UNTIL FRIDAY AFTERNOON...THE FLOOD WARNING CONTINUES FOR THE PALOUSE RIVER NEAR POTLATCH * UNTIL FRIDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED. * AT 07:16 PM THURSDAY THE STAGE WAS 15.7 FEET * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET * FORECAST...THE RIVER WILL REMAIN NEAR 15.5 FEET THROUGH EARLY FRIDAY MORNING. ADDITIONAL RISES ARE POSSIBLE DUE TO RIVER ICING. ANY ADDITIONAL RISES ARE EXPECTED TO BE MINOR. THE RIVER SHOULD FALL BELOW BELOW FLOOD STAGE BY 12 PM FRIDAY. * AT 15.0 FEET...FLOODING OF LOW LYING AREAS BETWEEN POTLATCH, ID AND PALOUSE, WA IS LIKELY. THIS INCLUDES THE LIONS CLUB COMMUNITY PARK. $$
000 WGUS86 KOTX 091432 FLSOTX FLOOD STATEMENT NATIONAL WEATHER SERVICE SPOKANE, WA 632 AM PST FRI JAN 09 2009 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN IDAHO...WASHINGTON... COEUR DALENE RIVER AT CATALDO AFFECTING SHOSHONE AND KOOTENAI COUNTIES PALOUSE RIVER NEAR POTLATCH AFFECTING WHITMAN AND LATAH COUNTIES COOLER AND DRIER CONDITIONS HAVE ALLOWED BOTH THE COEUR DALENE RIVER AT CATALDO AND PALOUSE RIVER AT POTLATCH TO FALL BELOW FLOOD LEVELS. BOTH RIVERS WILL CONTINUE TO SEE FALLING LEVELS THROUGH THE DAY. NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE. ADDITIONAL INFORMATION IS AVAILABLE AT: HTTP://AHPS2.WRH.NOAA.GOV/AHPS2/INDEX.PHP?WFO=OTX IDC055-079-091502- /O.CAN.KOTX.FL.W.0002.000000T0000Z-090109T2000Z/ /CTLI1.1.RS.090109T0236Z.090109T0745Z.090109T1019Z.NO/ 632 AM PST FRI JAN 09 2009 THE FLOOD WARNING IS CANCELLED FOR THE COEUR DALENE RIVER AT CATALDO * AT 06:00 AM FRIDAY THE STAGE WAS 42.6 FEET * FELL BELOW FLOOD STAGE AT 2:19 AM FRIDAY. * FLOOD STAGE IS 43.0 FEET * FORECAST...THE RIVER WILL CONTINUE TO FALL THROUGH THE DAY HOWEVER MINOR FLUCTUATION NEAR FLOOD STAGE ARE STILL POSSIBLE EARLY THIS MORNING. * AT 43.0 FEET...MINOR FLOODING OF FARMLAND FROM CATALDO DOWNSTREAM TO HARRISON IS LIKELY. THE CAMPGROUND AT CATALDO WILL ALSO BEGIN TO FLOOD. $$ WAC075-IDC057-091502- /O.CAN.KOTX.FL.W.0001.000000T0000Z-090109T2000Z/ /PLOI1.1.RS.090108T2322Z.090109T0615Z.090109T1357Z.NO/ 632 AM PST FRI JAN 09 2009 THE FLOOD WARNING IS CANCELLED FOR THE PALOUSE RIVER NEAR POTLATCH * AT 06:15 AM FRIDAY THE STAGE WAS 14.9 FEET * FELL BELOW FLOOD STAGE AT 6:00 AM FRIDAY. * FLOOD STAGE IS 15.0 FEET * FORECAST...THE RIVER WILL CONTINUE TO FALL STEADILY THROUGH THE DAY...HOWEVER MINOR FLUCTUATIONS NEAR FLOOD STAGE WILL STILL BE POSSIBLE THIS MORNING. * AT 15.0 FEET...FLOODING OF LOW LYING AREAS BETWEEN POTLATCH, ID AND PALOUSE, WA IS LIKELY. THIS INCLUDES THE LIONS CLUB COMMUNITY PARK. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this river flood warning went out at Jan 7, 3:43 PM PST, 3 hours 19 minutes earlier.
Area forecast discussion, Jan 7, 3:43 PM PST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 343 PM PST WED JAN 7 2009 .SYNOPSIS... A MOIST AND MILD SUBTROPICAL AIRMASS WILL INCREASE THE THREAT OF SIGNIFICANT VALLEY RAINS...RISING SNOW LEVELS...AND GUSTY WINDS THROUGH THURSDAY. URBAN AND SMALL STREAM FLOODING IS EXPECTED OVER PORTIONS OF REGION THROUGH EARLY FRIDAY. DRIER WEATHER IS EXPECTED FOR FRIDAY INTO THE WEEKEND WITH TEMPERATURES RETURNING TO SEASONAL LEVELS. THIS WILL DRAMATICALLY LOWER THE THREAT OF FLOODING. && .DISCUSSION... TONIGHT AND THURSDAY...A PLUME OF SUB-TROPICAL MOISTURE EVIDENT ON SATELLITE WATER VAPOR IMAGERY THIS AFTERNOON...WILL CONTINUE TO BRING SIGNIFICANT RAINFALL TO THE REGION. THE MILD TEMPERATURES WILL CONTINUE OVERNIGHT AS STRONG SOUTHWEST 850MB WINDS PUSH A WARM AND MOIST AIRMASS OVER THE INLAND NORTHWEST. SNOW LEVELS WILL CONTINUE TO BE QUITE HIGH WITH SNOW POSSIBLE ONLY OVER THE HIGHEST TERRAIN OF THE CASCADES AND THE IDAHO PANHANDLE MOUNTAINS. STEADY RAINFALL THIS AFTERNOON HAS TAKEN ON AN OROGRAPHIC LOOK AS STRONG WESTERLY WINDS HAVE CREATED A LEE SIDE RAIN SHADOW THAT EXTENDS ACROSS THE BASIN TO THE SPOKANE AREA. AS A SHORTWAVE TROUGH AND A SURFACE COLD FRONT SWING THROUGH THE REGION ON THURSDAY...MID LEVEL WINDS WILL BACK TO THE SOUTHWEST...LIMITING THE RAIN SHADOW AND BRINGING ANOTHER PERIOD OF RAIN TO MUCH OF THE FORECAST AREA. THE COMBINATION OF MILD TEMPERATURES AND STEADY RAIN WILL CONTINUE TO MELT THE CONSIDERABLE SNOWPACK ACROSS THE AREA. SIGNIFICANT RUNOFF WILL CAUSE FLOODING CONCERNS FOR MANY OF THE SMALL STREAM AND CREEKS ACROSS THE FORECAST AREA. THERE IS ALSO THE POTENTIAL FOR ICE JAM BREAKUPS THAT CAN CAUSE RAPID FLUCTUATIONS ON STREAMS AND RIVERS. FLOOD WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR MUCH OF THE FORECAST AREA OUTSIDE OF THE BASIN. WINDS REMAIN GUSTY ACROSS PORTIONS OF THE PALOUSE AND THE WEST PLAINS AS WELL AS THE WENATCHEE AND OMAK AREAS THIS AFTERNOON BUT ARE EXPECTED TO CONTINUE BELOW ADVISORY LEVELS AND DIMINISH SOMEWHAT OVERNIGHT. AS THE COLD FRONT PASSES THROUGH THURSDAY AFTERNOON WINDS WILL INCREASE ONCE AGAIN BUT DO NOT EXPECT THEM TO REACH ADVISORY CRITERIA. MODEL BOUNDARY LAYER WIND SPEEDS FOR THE VALLEYS GENERALLY REMAIN AT OR BELOW 25KTS EXCEPT FOR IN THE WENATCHEE AREA. WE WILL HAVE TO KEEP AN EYE ON THIS AREA BUT NO WIND HIGHLIGHTS ISSUED AT THIS TIME. /KELCH THURSDAY NIGHT THROUGH WEDNESDAY...THE BIG STORY FOR THIS PORTION OF THE FORECAST WILL BE THE TEMPORARY HALT IN SNOW MELT THURSDAY NIGHT THROUGH FRIDAY NIGHT BEFORE A BRIEF WARMUP ACROSS THE SOUTHEASTERN CWA AND MUCH...MUCH DRIER CONDITIONS BUILDING INTO THE AREA. THE SHORT WAVE TROUGH ASSOCIATED WITH THE COLD FRONT THAT PASSES THE AREA THURSDAY EVENING WILL MOVE EAST BY FRIDAY. COLD ADVECTION BEHIND THAT FRONT WILL DROP OUR TEMPERATURES BELOW FREEZING ACROSS MOST OF THE CWA FOR ABOUT 24-36 HOURS. THIS SHOULD ALLOW A REFREEZE AND TEMPORARY HALT IN RUNOFF INTO LOCAL STREAMS AND RIVERS. THE SYSTEM THAT MOVES THROUGH THURSDAY NIGHT DOES HAVE A FAIR AMOUNT OF MOMENTUM ASSOCIATED WITH IT. BUFKIT SOUNDINGS SHOW A NICE NORTHWESTERLY FLOW TRAJECTORY WITH AN INVERSION SOMEWHERE JUST ABOVE THE CASCADE MOUNTAINTOPS AND AROUND 45 KTS BELOW THAT INVERSION. CHANNELED FLOW BELOW THE INVERSION SHOULD MIX OUT TO THE SURFACE AROUND WENATCHEE AND THE PALOUSE AND POMEROY AREAS DURING THE EVENING THURSDAY RESULTING IN SOME WINDY CONDITIONS FOR TIMES BEFORE THE COLD ADVECTION WANES AND MOMENTUM WEAKENS OVERNIGHT. BEHIND THURSDAY NIGHTS FRONT...LARGE SCALE RIDGING BEGINS TO POKE UP OFF SHORE. HOWEVER...AHEAD OF THAT...ONE MORE WEAK WAVE TRIES TO ROUND THE TOP OF THE RIDGE AND DOWN THE LEE OF THE ROCKIES. WHILE LITTLE QPF IS EXPECTED WITH THIS SYSTEM...LOW LEVEL FLOW AROUND 50 KTS AGAIN IS EXPECTED WITH SOUNDINGS SUGGESTING SOME MIXING TO THE SURFACE IS POSSIBLE ACROSS THE PALOUSE AND POMEROY AREAS YET AGAIN. SOUTHWESTERLY FLOW THIS TIME MEANS UPSLOPE FLOW CONDITIONS INTO THE IDAHO PANHANDLE AND NORTHEASTERN WASHINGTON MOUNTAINS...WHICH SHOULD INCREASE THE CHANCES FOR SNOW SHOWERS IN THOSE LOCATIONS WITH THE WEAK SYSTEM. BY THE BEGINNING OF NEXT WEEK...RIDGING GRADUALLY MOVES TOWARD THE COAST WITH RATHER DRY CONDITIONS PREVAILING ON ALL MODELS ACROSS THE CWA. HOWEVER...THE EXACT RIDGE PLACEMENT BY THAT JUNCTURE WILL BE CRITICAL TO TEMPERATURES. THE GFS AND DGEX SOLUTIONS HAVE A BROADER RIDGE WITH HIGHER HEIGHTS AND LOW LEVEL TEMPERATURES OVER THE CWA...WHILE THE ECMWF HAS A MUCH SHARPER RIDGE AND CONTINUOUS NORTHERLY FLOW OVER THE CWA WITH PROGRESSIVE NORTHERLY DRY FRONTAL PASSAGES DURING THE WEEK. THE RESULT IS A MUCH COLDER WEEK INDICATED BY THE ECMWF THAN THE GFS...ALTHOUGH NEITHER BRINGS SIGNIFICANT LIFT OVER THE AREA. AS A RESULT...THE FORECAST TRENDS RELATIVELY CLOSE TO NORMAL...A BIT COOLER THAN THE GFS...BUT A BIT WARMER THAN THE ECMWF. /FRIES && .HYDROLOGY DISCUSSION...THE CONCERN FOR URBAN AND SMALL STREAM FLOODING WILL INCREASE OVERNIGHT INTO TOMORROW MORNING. BREEZY AND MILD CONDITIONS HAVE CONTINUED TODAY AND WILL PERSIST THROUGH THE NIGHT. WITH TEMPERATURES EXPECTED TO REMAIN WELL ABOVE FREEZING...SNOW DENSITIES WILL INCREASE THROUGH THE NIGHT. AS THE OPEN WAVE TROUGH APPROACHES LATE TONIGHT...MID LEVEL FLOW WILL BACK TO THE SOUTHWEST...AND THE RAIN SHADOW OVER EASTERN WASHINGTON WILL BE MUTED. LOOK FOR RAIN TO BUILD BACK INTO THE SPOKANE METRO...THE NORTHEAST MOUNTAINS...AND INTO THE PALOUSE. WITH AN ADDITIONAL HALF TO THREE-QUARTERS OF AN INCH OF RAIN LATE THIS EVENING INTO THURSDAY MORNING...CLOGGED STORM DRAINS AND WATER OBSTRUCTED BY SNOW BERMS WILL BE A PROBLEM. PONDING IN URBAN AREAS COULD BE AT ITS PEAK DURING THE MORNING COMMUTE. THE FLOODING CONCERNS FOR THE COUNTIES SOUTH OF THE PALOUSE LIKE ASOTIN...GARFIELD...NEZ PERCE...AND LEWIS MAY BE LOW ENOUGH TO ALLOW FLOOD WARNINGS TO BE CANCELLED EARLY. LOW ELEVATION SNOW PACK IS CONSIDERABLY LESS IN THESE COUNTIES THAN IT IS AROUND SPOKANE AND THE NORTHERN VALLEYS. CALLS TO LAW ENFORCEMENT OFFICIALS AND EMERGENCY MANAGERS WILL BE MADE THIS AFTERNOON. IF SMALL STREAMS CONTINUE TO RUN LOW THROUGH THE AFTERNOON...IT IS UNLIKELY THAT THE RAIN EXPECTED TONIGHT INTO TOMORROW WILL BE SUFFICIENT TO CREATE ANY HYDRO PROBLEMS. FOR CHELAN AND WESTERN OKANOGAN COUNTIES...MID-LEVEL FLOW HAS WEAKENED SINCE EARLY THIS MORNING...AND THE SLOP-OVER PRECIPITATION IS NOT EXTENDING AS FAR EAST. HOWEVER...HEAVY RAIN WILL CONTINUE ALONG THE CASCADE CREST THROUGH TOMORROW MORNING. THERE HAS BEEN CONSIDERABLE MELTING OF THE LOW LEVEL SNOW-PACK DURING THE LAST 12-24 HOURS. WITH THE EXCEPTION OF THE STEHEKIN RIVER...WE ARE NOT EXPECTING ANY MAIN STEM RIVER PROBLEMS...BUT SMALL STREAMS AND CREEKS WILL CONTINUE TO RUN HIGH. THE ARRIVAL OF THE COLD FRONT BETWEEN 12Z AND 18Z WILL HELP TO PUSH SNOW LEVELS DOWN TO 3000 FEET BY THURSDAY AFTERNOON...AND SNOW-MELT WILL CURTAIL QUICKLY. /GKOCH && .AVIATION...STRONG UPPER LEVEL FLOW CONTINUES TO PERSIST OVER THE AREA. RAINSHADOWS WILL ALSO PERSIST IN THE LEE OF THE CASCADES UNTIL A COLD FRONTAL PASSAGE ON THURSDAY. VERY STRONG FLOW OFF THE SURFACE WILL ALLOW FOR SOME WIND SHEAR NEAR KPUW AND KCOE AS WELL UNDER THIS REGIME. WITH THE FRONTAL PASSAGE AND A STABLE LAYER ALOFT CHANNELING STRONGER FLOW UNDER IT...STRONG WESTERLY WINDS ARE POSSIBLE THURSDAY AFTERNOON...ESPECIALLY AROUND KEAT WITH GUSTS OVER 40 KTS POSSIBLE BY AFTERNOON. HOWEVER...OUTSIDE OF PERSISTING RAIN AREAS...CONDITIONS WILL GENERALLY BE VFR. /FRIES && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 40 44 21 29 22 36 / 90 80 20 0 0 10 COEUR DALENE 40 44 24 30 21 36 / 90 100 40 10 0 20 PULLMAN 42 45 25 34 25 43 / 100 100 50 10 0 10 LEWISTON 46 51 33 37 28 43 / 60 70 10 0 0 0 COLVILLE 35 41 17 28 20 31 / 90 70 10 0 10 10 SANDPOINT 38 41 25 27 20 32 / 100 100 40 10 10 20 KELLOGG 39 42 27 28 22 34 / 100 100 70 10 10 10 MOSES LAKE 38 46 21 32 20 32 / 30 30 10 0 0 0 WENATCHEE 37 46 23 34 20 33 / 40 30 10 0 0 0 OMAK 35 41 20 29 18 31 / 50 30 10 0 0 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, Jan 7, 6:27 AM PST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 627 AM PST WED JAN 7 2009 WAZ034-035-041-043-044-081430- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 627 AM PST WED JAN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY WARM TEMPERATURES ARE EXPECTED THROUGH TONIGHT. THIS WILL RESULT IN RAPID SNOWMELT ACROSS THE REGION WHICH COULD LEAD TO LOCALIZED PONDING OF WATER OVER LOW-LYING AREAS AND LOCATIONS NEAR PLUGGED STORM DRAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE UNSEASONABLY WARMTH WILL CONTINUE THROUGH THURSDAY RESULTING IN MORE RUNOFF AND LOCALIZED PONDING OF WATER IN LOW-LYING AREAS. COOLER AND DRIER WEATHER WILL ARRIVE BY THE END OF THE WEEK. IDZ001>004-026-027-WAZ031>033-036>038-042-081430- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 627 AM PST WED JAN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY WARM TEMPERATURES COMBINED WITH MODERATE TO LOCALLY HEAVY RAINS WILL CONTRIBUTE TO EXCESSIVE RUNOFF OVER MUCH OF THE AREA. RAINFALL OF 1 TO 3 INCHES IS EXPECTED NEAR THE CASCADES WITH 1 TO 2 INCHES OVER THE IDAHO PANHANDLE. THIS RUNOFF WILL LEAD TOWARD AREAS OF FLOODING IN URBAN LOCATIONS...AS WELL AS NEAR SMALL RIVERS AND STREAMS. SOUTHWEST WINDS OF 20 TO 30 MPH WILL ALSO REDEVELOP OVERNIGHT...LEADING TOWARD ENHANCED SNOWMELT...ESPECIALLY OVER THE PALOUSE AND INTO THE SPOKANE AND COEUR DALENE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WARM AND WET WEATHER WILL CONTINUE THROUGH THURSDAY RESULTING IN PROLONGED FLOODING CONDITIONS IN URBAN AREAS AND NEAR SMALL RIVERS AND STREAMS. COOLER AND DRIER CONDITIONS WILL DEVELOP BY THE END OF THE WEEK EASING THE FLOODING THREAT.
In the hours before
Special weather statement, Jan 7, 3:35 PM PST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 335 PM PST WED JAN 7 2009 IDZ001>004-WAZ033-036-037-081400- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA- NORTHEAST MOUNTAINS- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW... PLUMMER...POTLATCH...GENESEE...KELLOGG...ST MARIES...PINEHURST... OSBURN...WALLACE...MULLAN...PULLMAN...COLFAX...ROSALIA... LA CROSSE...SPOKANE...CHENEY...DAVENPORT...ROCKFORD...COLVILLE... DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS 335 PM PST WED JAN 7 2009 ...MORE RAIN AND WIND ON THE WAY TONIGHT INTO THURSDAY... THE CRITICAL PERIOD FOR INCREASING SNOW LOAD HAS PASSED...PEAKING SOMETIME EARLY WEDNESDAY MORNING...AND SHOULD STABILIZE OR MORE LIKELY DECREASE FOR MOST LOCATIONS BELOW 4000 FEET MSL AS ABOVE FREEZING TEMPERATURES...BRISK SOUTHWEST WINDS AND RAINFALL ALLOW MELTING AND SHEDDING TO OCCUR. MOST ROOFS WITH ANY DEGREE OF PITCH SHOULD CONTINUE TO SHED SNOW-MELT INTO THURSDAY...FURTHER DECREASING THE SNOW LOAD. LIQUID RAINFALL AMOUNTS EXPECTED TONIGHT INTO THURSDAY AFTERNOON WILL RANGE FROM ONE HALF INCH OVER NORTHEAST WASHINGTON TO ONE INCH NEAR PULLMAN AND MUCH OF THE IDAHO PANHANDLE. IT IS IMPORTANT TO NOTE THAT THAT FLAT AND LOW SLOPED ROOFS WILL CONTINUE TO BE SUSCEPTIBLE TO SNOW LOADS DUE TO THE ACCUMULATION OF MELT WATER AND POSSIBLE BLOCKAGE HINDERING DRAINAGE.
Local storm report, Jan 7, 5:13 PM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
513 PM PST WED JAN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FLOOD 2 S PESHASTIN 47.54N 120.60W
01/07/2009 CHELAN WA LAW ENFORCEMENT
WSP REPORTS A 200 TO 300 FOOT PORTION OF US HWY 97 HAS
BEEN DAMAGED DUE TO FLOOD WATERS FROM PESHASTIN CREEK.
0400 PM FLOOD 2 S MOSCOW 46.70N 117.00W
01/07/2009 LATAH ID EMERGENCY MNGR
WATER OVER HWY 95 SOUTH AT JACKSHA AND EIDS ROADS.
0400 PM FLOOD COLFAX 46.88N 117.36W
01/07/2009 WHITMAN WA EMERGENCY MNGR
FLOODED BASEMENTS
0400 PM FLOOD VIOLA 46.84N 117.02W
01/07/2009 LATAH ID EMERGENCY MNGR
FLOODED BASEMENTS.
&&
GKOCHLocal storm report, Jan 7, 7:00 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
700 PM PST WED JAN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM NON-TSTM WND GST 7 WSW WENATCHEE 47.38N 120.44W
01/06/2009 M72.00 MPH CHELAN WA MESONET
MEASURED AT WENATCHEE HEIGHTS PAWS STATION ELEVATION 2388
FEET
0758 PM NON-TSTM WND GST 6 SSW WENATCHEE 47.35N 120.37W
01/06/2009 M74.00 MPH CHELAN WA TRAINED SPOTTER
FREQUENT GUSTS IN THE 60 TO 70 MPH RANGE IN THE
SQUILCHUCK VALLEY...ELEVATION 1298 FEET.
0830 PM NON-TSTM WND DMG 7 SW QUINCY 47.16N 119.96W
01/06/2009 GRANT WA NEWSPAPER
IRRIGATION CIRCLE BLOWN OVER NEAR THE COLUMBIA RIVER
SOUTH OF CRESCENT BAR.
0830 PM NON-TSTM WND DMG WENATCHEE 47.43N 120.32W
01/06/2009 CHELAN WA NEWSPAPER
STRONG WINDS FROM 615 PM TO AROUND 100 AM. TWO WINDOWS
BLOWN OUT OF INSURANCE BUILDING DOWNTOWN. POWER OUTAGES.
CARPORT BLOWN DOWN AT APARTMENT BUILDING FORCING
RELOCATION OF ONE FAMILY. DOWNED TREE CLOSED CLEVELAND
STREET.
0900 PM NON-TSTM WND GST 7 SW WENATCHEE 47.35N 120.43W
01/06/2009 M72.00 MPH CHELAN WA MESONET
PAWS SENSOR RECORDED SUSTAINED WINDS 32-38 MPH WITH GUSTS
AS HIGH AS 72 MPH BETWEEN 5 PM AND 9 PM. ELEVATION 2388
FEET.
0923 PM NON-TSTM WND GST 6 E WENATCHEE 47.43N 120.20W
01/06/2009 M62.00 MPH DOUGLAS WA ASOS
ELEVATION 1255 FEET.
1100 PM NON-TSTM WND GST 7 WSW WENATCHEE 47.38N 120.44W
01/06/2009 M78.00 MPH CHELAN WA MESONET
WENATCHEE HEIGHTS PAWS STATION AT 2388 FT ELEVATION
0130 AM NON-TSTM WND DMG 10 S WENATCHEE 47.28N 120.32W
01/07/2009 CHELAN WA NEWSPAPER
ROOF...TRUSSES AND SHEETROCK BLOWN OFF HALF A HOUSE IN
WENATCHEE HEIGHTS.
&&
RJMThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 2:48 AM PST | River Flood Warning | OTX | Kootenai, Shoshone | 28 hr |
| Jan 8, 11:05 AM PST | Areal Flood Warning | OTX | Shoshone | 27 hr |
| Jan 8, 1:06 PM PST | Flash Flood Watch | OTX | Benewah, Shoshone | 30 hr |
Nearby
River Flood Warnings in Washington, 2009River Flood Warnings in Idaho, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.